Tamoxifen, Anastrozole, Arimidex, Oh My!

I had the major misconception that when I was done with “active” treatment, chemo and radiation, that I would feel “normal” again and move on. It didn’t quit work that way.

Many breast cancer survivors will be prescribed to take an aromatase inhibitor, like Arimidex, or a drug called Tamoxifen to block or stop the production of estrogen in the hopes that is will prevent a recurrence of their cancer. These drugs are recommended to be taken for 5-10 years.   Despite being a hope to keep us alive and prevent recurrences, it’s side effects can cause a whole list of problems.  Just what you what to hear right?!?!

I started taking Tamoxifen after I was done with my chemotherapy and radiation.  I heard about ladies in my breast cancer group saying how they hated the drug because they had joint pains, hot flashes, and fatigue so I prepared myself.  I got lucky and didn’t experience any of those issues.  I only took Tamoxifen for seven months so maybe that wasn’t long enough for anything to start to develop.  I did, however, develop plantar fasciitis in my left foot.  I couldn’t understand why.  If you ever had plantar you know how painful it is walking in the morning or after sitting for a while.  I tried everything from innersoles to a night foot splint.  Nothing helped.

In the meantime, I was talking to my oncologist about getting my ovaries removed. I wanted to decrease my estrogen and take away the risk of getting ovarian cancer. Once the surgery was scheduled, I had to stop taking the Tamoxifen before surgery.  Since having your ovaries removed changes you to a postmenopausal state I was started on Arimidex or Anastrozole, the generic name. Guess what? After stopping the Tamoxifen my plantar fasciitis went away within a week or so! I told my oncologist this and he said he never heard of anyone complaining of that…but I’m different! I couldn’t believe he said that! You don’t say that to a patient; no less, a cancer patient! What did he mean? Was I a difficult case and didn’t know it? I confronted him later, but that’s another topic.  I did, however, find some posts of women that had the same problem.  Doctors don’t know all the side effects these medicines have, but don’t tell them that…they don’t like to hear that.

img_0020So, I started on Anastrozole.  I felt good. No fatigue, no pain, no hot flashes. Awesome! Maybe this was a turning point. Things will get better.  A couple months later, I got a horrible case of De Quervains Tendonitis in my right wrist. I couldn’t even hold a pen to write without extreme pain. Now, I must admit, I was doing a lot of crocheting at the time. I got into crocheting hats for my cats! I bought a book and I was addicted. Two for Thanksgiving…one for my male cat, and one for my female cat, three for Christmas ( I have three cats), one for St. Patrick’s Day, one for Cinco De Mayo. It got a little out of hand. Don’t believe me? Check out Rooney_n_friends on Instagram! LOL. I am also on the computer at work all day. I mentioned about my wrist to my oncologist and told him I wanted to stop the Anastrozole for a month just to see if it got better after the incident with the Tamoxifen.  Reluctantly, I got the go ahead. Unfortunately, nothing changed.  I accepted that it wasn’t the Anastrozole (and I was wrong!). I ended up getting a cortisone shot and it went away.  A year later it returned. This time I made a cream with essential oils, used heat, and did two sessions of acupuncture. That treatment worked. Another crisis averted.

A few months later, I get pain in the back of my heel on my right foot. Now what! I tell you, once I hit 40, I went downhill fast! Once again, I nursed it and it subsided after img_0040about a month. Fast forward six months later, and I have shooting pain in my Achilles tendon in my left foot. I can’t sit, walk upstairs, or lay in bed without this stabbing pain flying in and some not so nice words coming out of my mouth. I went to an orthopedic doctor and got a splint and went to some sessions of physical therapy. What finally helped that was acupuncture. It is finally getting better.

So, after reading some women’s experiences through online forums, and hearing ladies in my breast cancer group talk, am I to think these injuries or inflammations are coincidental? I’m not sure. But even if it isn’t, what choice do I have?

These pills are to be our life line. Our last hope of preventing a recurrence and living an expectantly long life. Stop the pills, you take the high risk of a recurrence. Stay on the pills, and our muscles and joints and who knows what else, pays the price. These are the issues survivors deal with. Not just breast cancer but all cancers. We just want to be healthy again.

But, like they say… You take the good, you take the bad, you take them both and there you have the facts of life….♫♪♫ You get the point;)

3/13/19 Update: It has been three months since my acupuncture session and my Achilles tendon is fine! Traditional Chinese Medicine does it’s magic again!

Hugs!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s